Advertisement

Total dual integrality of the linear complementarity problem

  • Hanna Sumita
  • Naonori Kakimura
  • Kazuhisa Makino
Original Research

Abstract

In this paper, we introduce total dual integrality of the linear complementarity problem (LCP) by analogy with the linear programming problem. The main idea of defining the notion is to propose the LCP with orientation, a variant of the LCP whose feasible complementary cones are specified by an additional input vector. Then we naturally define the dual problem of the LCP with orientation and total dual integrality of the LCP. We show that if the LCP is totally dual integral, then all basic solutions are integral. If the input matrix is sufficient or rank-symmetric, and the LCP is totally dual integral, then our result implies that the LCP always has an integral solution whenever it has a solution. We also introduce a class of matrices such that any LCP instance having the matrix as a coefficient matrix is totally dual integral. We investigate relationships between matrix classes in the LCP literature such as principally unimodular matrices. Principally unimodular matrices are known that all basic solutions to the LCP are integral for any integral input vector. In addition, we show that it is coNP-hard to decide whether a given LCP instance is totally dual integral.

Keywords

Linear complementarity problem Total dual integrality Principal unimodularity 

Notes

Acknowledgements

The authors thank the referees for their valuable comments on this manuscript. The first author is supported by JST ERATO Grant Number JPMJER1201, Japan, and JSPS KAKENHI Grant Numbers JP14J10346 and JP17K12646. The second author is supported by JSPS KAKENHI Grant Numbers JP25730001, JP24106002, and JP17K00028. The third author is supported by JSPS KAKENHI Grant Numbers JP24106002, JP25280004, JP26280001, and JST CREST Grant Number JPMJCR1402, Japan.

References

  1. Bouchet, A. (1992). A characterization of unimodular orientations of simple graphs. Journal of Combinatorial Theory, Series B, 56(1), 45–54.CrossRefGoogle Scholar
  2. Chandrasekaran, R. (1984). Integer programming problems for which a simple rounding type algorithm works. Progress in Combinatorial Optimization, 8, 101–106.CrossRefGoogle Scholar
  3. Chandrasekaran, R., Kabadi, S. N., & Sridhar, R. (1998). Integer solution for linear complementarity problem. Mathematics of Operations Research, 23(2), 390–402.CrossRefGoogle Scholar
  4. Chung, S. J. (1989). NP-completeness of the linear complementarity problem. Journal of Optimization Theory and Applications, 60(3), 393–399.CrossRefGoogle Scholar
  5. Cook, W., Lovász, L., & Schrijver, A. (1984). A polynomial-time test for total dual integrality in fixed dimension (pp. 64–69). Berlin Heidelberg, Berlin, Heidelberg: Springer.Google Scholar
  6. Cottle, R. W. (1968). The principal pivoting method of quadratic programming. In Mathematics of decision sciences, part 1 (pp. 142–162). Providence R.I.: American Mathematical Society.Google Scholar
  7. Cottle, R. W., & Dantzig, G. B. (1968). Complementary pivot theory of mathematical programming. Linear Algebra and its Applications, 1(1), 103–125.CrossRefGoogle Scholar
  8. Cottle, R. W., Pang, J. S., & Stone, R. E. (1992). The linear complementarity problem. Boston: Academic Press.Google Scholar
  9. Cottle, R. W., Pang, J. S., & Venkateswaran, V. (1989). Sufficient matrices and the linear complementarity problem. Linear Algebra and its Applications, 114–115, 231–249 (special Issue Dedicated to Alan J. Hoffman).Google Scholar
  10. Cunningham, W. H., & Geelen, J. F. (1998). Integral solutions of linear complementarity problems. Mathematics of Operations Research, 23(1), 61–68.CrossRefGoogle Scholar
  11. Ding, G., Feng, L., & Zang, W. (2008). The complexity of recognizing linear systems with certain integrality properties. Mathematical Programming, 114(2), 321–334.CrossRefGoogle Scholar
  12. Edmonds, J., & Giles, R. (1977). A min-max relation for submodular functions on graphs. In P. L. Hammer, E. L. Johnson, B. H. Korte & G. L. Nemhauser (Eds.), Studies in integer programming, Annals of discrete mathematics (Vol. 1, pp. 185–204). Amsterdam: Elsevier.Google Scholar
  13. Fukuda, K., & Terlaky, T. (1992). Linear complementarity and oriented matroids. Journal of the Operations Research Society of Japan, 35(1), 45–61.CrossRefGoogle Scholar
  14. Gabriel, S. A., Conejo, A. J., Ruiz, C., & Siddiqui, S. (2013). Solving discretely constrained, mixed linear complementarity problems with applications in energy. Computers & Operations Research, 40(5), 1339–1350.CrossRefGoogle Scholar
  15. Garey, M. R., & Johnson, D. S. (1990). Computers and intractability; A guide to the theory of NP-completeness. New York: W. H. Freeman & Co.Google Scholar
  16. Harville, D. A. (1997). Matrix algebra from a statistician’s perspective. New York: Springer.Google Scholar
  17. Hoffman, A. J., & Kruskal, J. B. (1956). Integral boundary points of convex polyhedra. In H. Kuhn & A. Tucker (Eds.), Linear inequalities and related systems (pp. 223–246). Princeton: Princeton University Press.Google Scholar
  18. Howson, J. T., Jr. (1972). Equilibria of polymatrix games. Management Science, 18(5-part-1), 312–318Google Scholar
  19. Kronecker, L. (1884). Näherungsweise ganzzahlige auflösung linearer gleichungen. Monatsberichte der Königlich Preussischen Akademie der Wissenschaften zu Berlin, 1179–1193, 1271–1299.Google Scholar
  20. Lemke, C. E. (1965). Bimatrix equilibrium points and mathematical programming. Management Science, 11(7), 681–689.CrossRefGoogle Scholar
  21. Murty, K. G. (1997). Linear complementarity, linear and nonlinear programming. Internet Edition, http://www-personal.umich.edu/~murty/books/linear_complementarity_webbook/
  22. Pap, J. (2011). Recognizing conic TDI systems is hard. Mathematical Programming, 128(1), 43–48.CrossRefGoogle Scholar
  23. Pardalos, P. M., & Nagurney, A. (1990). The integer linear complementarity problem. International Journal of Computer Mathematics, 31(3–4), 205–214.CrossRefGoogle Scholar
  24. Ruiz, C., Conejo, A. J., & Gabriel, S. A. (2012). Pricing non-convexities in an electricity pool. IEEE Transactions on Power Systems, 27(3), 1334–1342.CrossRefGoogle Scholar
  25. Schrijver, A. (1986). Theory of linear and integer programming. Toronto: WileyGoogle Scholar
  26. Takayama, T., & Judge, G. G. (1971). Spatial and temporal price allocation models. Amsterdam: North-Holland.Google Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  • Hanna Sumita
    • 1
  • Naonori Kakimura
    • 2
  • Kazuhisa Makino
    • 3
  1. 1.Faculty of Economics and Business AdministrationTokyo Metropolitan UniversityTokyoJapan
  2. 2.Department of MathematicsKeio UniversityYokohamaJapan
  3. 3.Research Institute for Mathematical SciencesKyoto UniversityKyotoJapan

Personalised recommendations